1 in 4 opioid users develop oesophageal dysfunction

  • Am J Gastroenterol

  • International Clinical Digest
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Takeaway

  • Nearly one-quarter of opioid users develop opioid-induced oesophageal dysfunction (OIED), which is significantly more common in patients receiving higher doses and in those receiving oxycodone or hydrocodone vs tramadol.
  • The link was especially strong in patients who used oxycodone alone vs oxycodone+acetaminophen.

Why this matters

  • Although opioid-induced bowel dysfunction is a well-known adverse effect of opioid consumption, data on oesophageal motility and function are lacking.

Study design

  • Retrospective study of opioid users (≥3 months; n=225) who underwent high-resolution manometry (HRM) between January 2012 and January 2018.
  • Funding: None.

Key results

  • Before undergoing HRM, patients were receiving oxycodone (n=68), hydrocodone (n=97), and tramadol (n=60).
  • 24% (n=55) of the opioid users had OIED, which was significantly more common with oxycodone or hydrocodone than with tramadol (31% vs 28% vs 12%; P=.016).
  • Patients with OIED were taking a higher median 24-hour morphine equivalent dose of opioids than those without OIED (45 mg/day vs 30 mg/day; P=.058).
  • OIED was more common for patients using oxycodone alone vs oxycodone+acetaminophen (43% vs 21%; P=.048).
  • However, there was no difference in OIED with hydrocodone alone vs with acetaminophen (29.4% vs 26.9%; P=.799).

Limitations

  • Retrospective design.

Coauthored with Chitra Ravi, MPharm

Please confirm your acceptance

To gain full access to GPnotebook please confirm:

By submitting here you confirm that you have accepted Terms of Use and Privacy Policy of GPnotebook.

Submit